By Mark Brownlee
Thirty-six people have suffered adverse reactions after receiving the H1N1 vaccine since the campaign started in late October, Canada’s chief medical officer of health said Tuesday. Dr. David Butler-Jones said only one of those 36 people, an elderly person, has died, but the death has yet to be linked to the vaccine.
Those who reported adverse reactions experienced nausea, dizziness, headache, fever, and soreness at the injection sites, while several other recipients reported allergic reactions. More serious adverse reactions to a vaccination can include life-threatening illness, hospitalization, disability, and death.
“With any vaccination campaign we expect to see some cases of serious adverse events. They are very rare, but they are part of all mass vaccination campaigns and we expect to see a small number of them.”
Health officials continue to investigate whether the adverse reactions were caused directly by the vaccine or by some other underlying health condition. Less than 1 in 100,000 people who have received the vaccine have experienced such symptoms. Butler-Jones said, which is less than they usually see with regular flu vaccinations.
“Just because medical event follows vaccination, it may not have been caused by the vaccine. It may have been caused by other factors, as unfortunate events continue to occur, with or without the vaccine,” Butler-Jones said.
He said the adverse reactions shouldn’t discourage people from getting the vaccine. It is not yet known if any of those reactions took place in Ottawa.